Statin Drugs and Memory Loss

by
Filed Under: Heart Health, Cholesterol
Last Reviewed 06/16/2014

If you have memory loss, statins may be to blame.Many doctors fail to tell their patients that cholesterol-lowering statin medications cause memory loss, one of many statin drug side effects, and many patients never connect the dots themselves. In fact, I’m convinced that a lot of what we call “senior moments” is really a reaction to statin drugs. Here’s the reason…

Cholesterol is vital for efficient brain function. According to Yeon Kyun Shin, a biophysics expert at Iowa State University, “If you deprive cholesterol from the brain, then you directly affect the machinery that triggers the release of neurotransmitters. Neurotransmitters affect the data processing and memory functions. In other words—how smart you are and how well you remember things.” The aggressive lowering of cholesterol due to statin drugs therefore causes memory loss.

Dr. Shin’s comments were published by the university in connection with a study appearing in the Proceedings of the National Academy of Sciences. Other studies have also linked the potential for dementia with a decline in total cholesterol.

What’s the bottom line for you? In my opinion, the only people who should be on statin drugs are middle-aged males with coronary artery disease. That’s the only part of the population that truly benefits from statin medications. I’m also adamantly against the use of statin medications for cholesterol lowering in younger to middle-aged women because the benefits are not worth the risk.

Should you be on statin drugs? Get the information you need to know before taking a statin medication.

Now it’s your turn: Have you or anyone you know experienced memory loss while taking statin drugs?

You May Also Be Interested In:

Related Articles & Categories
Enjoy What You've Just Read?

Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides from Dr. Sinatra!

blog comments powered by Disqus